Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 239, NWS Omaha, NE

August 21, 2017Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2017, 1:02 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 1:02 PM CDT (18:02 UTC)
Expired
Aug 21, 2017, 1:45 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 11:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS53 KOAX 211802
SVROAX
NEC027-107-211845-
/O.NEW.KOAX.SV.W.0239.170821T1802Z-170821T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
102 PM CDT MON AUG 21 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northern Knox County in northeastern Nebraska...
  Northwestern Cedar County in northeastern Nebraska...

* Until 145 PM CDT

* At 101 PM CDT, severe thunderstorms were located along a line
  extending from near Freeman to 5 miles northeast of Springfield to
  7 miles south of Lynch, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Verdigre, Niobrara, Santee, Verdel, Gavins Point Dam And
  Campgrounds, St. Helena Boat Dock, Lindy, Santee Reservation and
  Lewis And Clark State Recreation Area.

This includes Highway 81 in Nebraska between mile markers 209 and
212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lewis and Clark lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4284 9824 4284 9815 4276 9804 4277 9795
      4287 9786 4284 9769 4286 9761 4285 9744
      4287 9742 4285 9736 4287 9731 4285 9722
      4281 9726 4256 9815 4261 9831 4282 9831
TIME...MOT...LOC 1801Z 282DEG 39KT 4332 9746 4292 9783 4272 9846 

HAIL...1.00IN
WIND...60MPH
 
$$

PEARSON
2 follow-up statements
405 
WWUS53 KOAX 211814
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
114 PM CDT MON AUG 21 2017

NEC027-107-211845-
/O.CON.KOAX.SV.W.0239.000000T0000Z-170821T1845Z/
Knox NE-Cedar NE-
114 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN KNOX AND NORTHWESTERN CEDAR COUNTIES...

At 114 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Freeman to 3 miles south of Tabor
to 13 miles southeast of Lynch, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Santee, Santee Reservation, Gavins Point Dam And Campgrounds, Lewis
And Clark State Recreation Area, St. Helena Boat Dock and Lindy.

This includes Highway 81 in Nebraska between mile markers 209 and
212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lewis and Clark lake, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4277 9798 4277 9795 4287 9786 4284 9769
      4286 9761 4285 9744 4287 9742 4285 9736
      4287 9731 4285 9722 4281 9726 4262 9795
TIME...MOT...LOC 1814Z 282DEG 39KT 4329 9728 4289 9766 4269 9829 

HAIL...1.00IN
WIND...60MPH
 
$$

PEARSON
166 
WWUS53 KOAX 211844
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
144 PM CDT MON AUG 21 2017

NEC027-107-211853-
/O.EXP.KOAX.SV.W.0239.000000T0000Z-170821T1845Z/
Knox NE-Cedar NE-
144 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES WILL EXPIRE AT 145 PM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM CDT for
northeastern Nebraska.

LAT...LON 4277 9798 4277 9795 4287 9786 4284 9769
      4286 9761 4285 9744 4287 9742 4285 9736
      4287 9731 4285 9722 4281 9726 4262 9795
TIME...MOT...LOC 1843Z 282DEG 39KT 4322 9687 4283 9725 4263 9788 

$$

PEARSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:02 AM CDT, 7 hours earlier.

Area forecast discussion, Aug 21, 6:02 AM CDT, 7 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
602 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday)
Issued at 225 AM CDT Mon Aug 21 2017

Rapid MCS formation has occurred early this morning over western
IA near the intersection of a synoptic surface front and residual
outflow boundary, per mesoanalysis. The presence of a 40-45 kt
southwesterly LLJ will aid in back-building storms across our IA
counties through 12z with a net south or southeast displacement of
the MCS through that time frame. Elsewhere, IR satellite data
indicate a plume of mid to high-level moisture (and associated
clouds) advancing northeast through the High Plains in association
with a subtropical-branch shortwave trough over NM.

--Eclipse forecast--

While it appears that the ongoing storms across IA will shift
east of the area by mid morning, model guidance remains consistent
in showing the High Plains cloud shield steadily advancing
northeast into the mid-MO Valley today. Model cross sections of
relative humidity along the path of totality indicate the
potential for considerable cloudiness at 1 PM CDT at or above the
18-20 kft level. At present, we remain uncertain of the opacity of
these clouds, and this is something visible satellite should
clarify in the hours leading up to the event. High temperatures
will be generally in the lower to mid 80s with afternoon heat
index values rising into the lower 90s across southeast NE and
southwest IA. Precipitation chances will remain low through early
afternoon.

By mid afternoon into this evening, height falls associated with
an amplifying polar-branch trough over the ND-MN Red River Valley
coupled with the influence of the subtropical-branch system
tracking into the central Plains will yield an uptick in
convective activity across the forecast area. The most intense
storms will likely form along a cold front moving south into
northeast NE and west-central Iowa where forecast soundings
indicate ample instability and vertical shear for organized severe
weather. Damaging winds, hail and heavy rain will be the primary
hazards with these storms as they advance southeast across the
area this evening and tonight. An isolated tornado is possible,
especially with any storm that can favorably interact with an
outflow boundary remnant from the MCS currently ongoing across IA.

A cooler and drier Canadian air mass will reside across the mid-MO
Valley on Tue and Wed with dry conditions expected.

.LONG TERM...(Wednesday night through Sunday)
Issued at 225 AM CDT Mon Aug 21 2017

A longwave trough will persist across eastern North America from
the middle to latter part of this work week before a more
substantial upstream trough and lower-latitude perturbations move
into the Canadian Prairies and Great Plains this weekend. This
large-scale pattern will yield continued mild and dry weather
through Friday, before precipitation chances increase this
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 602 AM CDT Mon Aug 21 2017

A back-building MCS is in progress as of 1045z across western IA
with more recent storm development along the western edge of the
associated cold pool between KOMA and KLNK. Expect storms to
persist for the next two to three hours before dissipating with
the cessation of the nocturnal LLJ. We will mention prevailing VCTS
at KOMA and KLNK with a TEMPO group for MVFR TSRA at KOMA between
12 and 14z. From mid morning through early afternoon, we expect
prevailing VFR conditions across eastern NE with increasing high-
level cloudiness. Thunderstorm potential will increase by mid to
late afternoon at KOFK and early evening at KOMA and KLNK as a
cold front moves south through the area.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, Aug 21, 4:16 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 AM CDT Mon Aug 21 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 AM CDT Mon Aug 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

River flooding will continue today along the Big Blue River and
Lincoln Creek, mainly in Butler, Seward and Saline counties. River
and stream levels will likely rise today across portions of
western Iowa in response to heavy rainfall overnight.

Thunderstorm chances will increase later this afternoon into
tonight along and ahead of a cold front moving through the area. A
few severe storms appear possible with a risk for damaging winds,
large hail and flooding rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Some flooding remains possible along the Big Blue River into
Tuesday.

Thunderstorm chances return on Friday night and continue
for at least parts of the area through Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Special weather statement, Aug 21, 9:17 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
917 AM CDT MON AUG 21 2017

NEZ089-090-092-211500-
Gage NE-Pawnee NE-Johnson NE-
917 AM CDT MON AUG 21 2017

...Significant Weather Advisory for SOUTHWESTERN JOHNSON...PAWNEE AND
SOUTHEASTERN GAGE COUNTIES UNTIL 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Oketo, or 15 miles northeast of Marysville, moving
northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Table Rock, Barneston, Burchard, Liberty, Steinauer and Lewiston.

This includes the following highways...
 Highway 136 in Nebraska near mile marker 203.
 Highway 77 in Nebraska between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4002 9668 4037 9634 4023 9602 4000 9637
      4000 9665
TIME...MOT...LOC 1417Z 224DEG 42KT 4003 9651

PEARSON
Local storm report, Aug 21, 10:24 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1024 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SHENANDOAH              40.76N 95.37W
08/21/2017  M1.66 INCH       PAGE               IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       MAPLETON                42.17N 95.79W
08/21/2017  M2.94 INCH       MONONA             IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       GLENWOOD                41.05N 95.74W
08/21/2017  M2.21 INCH       MILLS              IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       SIDNEY                  40.75N 95.64W
08/21/2017  M1.08 INCH       FREMONT            IA   CO-OP OBSERVER

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       HARLAN                  41.65N 95.33W
08/21/2017  M2.51 INCH       SHELBY             IA   AWOS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       1 SE PANAMA             41.72N 95.46W
08/21/2017  M1.58 INCH       SHELBY             IA   COCORAHS

            RAINFALL 24 HOUR

&&

JJ-E.KLISH
Local storm report, Aug 21, 10:47 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       PAPILLION               41.16N 96.04W
08/21/2017  M1.13 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       ELK HORN                41.59N 95.06W
08/21/2017  M2.22 INCH       SHELBY             IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       COLLEGE SPRINGS         40.62N 95.12W
08/21/2017  M1.85 INCH       PAGE               IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       4 NNE EMERSON           41.07N 95.37W
08/21/2017  M1.02 INCH       MONTGOMERY         IA   COCORAHS

            RAINFALL 24 HOUR

0800 AM     HEAVY RAIN       1 WSW PAPILLION         41.15N 96.06W
08/21/2017  M1.12 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

&&

JJ-E.KLISH
Local storm report, Aug 21, 10:52 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1052 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       N PANAMA                40.60N 96.51W
08/21/2017  M1.58 INCH       LANCASTER          NE   COCORAHS

            RAINFALL 24 HOUR

&&

J-E.KLISH
Local storm report, Aug 21, 10:53 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1053 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SSW PAPILLION         41.13N 96.06W
08/21/2017  M1.13 INCH       SARPY              NE   COCORAHS

            RAINFALL 24 HOUR

&&

J-E.KLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:17 AM CDTSpecial Weather StatementOAXPawnee43 min
Aug 21, 1:23 PM CDTSpecial Weather StatementOAXKnox52 min
Aug 21, 1:43 PM CDTSevere Thunderstorm WarningOAXCedar47 min
Aug 21, 1:49 PM CDTSpecial Weather StatementOAXKnox56 min
Aug 21, 3:16 PM CDTSpecial Weather StatementOAXCedar44 min
Aug 21, 4:22 PM CDTSpecial Weather StatementOAXBurt, Colfax, Dodge53 min
Aug 21, 5:12 PM CDTSpecial Weather StatementOAXCedar33 min
Aug 21, 6:35 PM CDTRiver Flood WarningOAXButler36 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.